What Happens When You Overdose on Insulin?
Injecting an overdose of insulin can result in hypoglycemia, and it is really dangerous if the amount is very much more than what it is supposed to be.
Should you inadvertently injected more than necessary, you should quickly counter it with enough simple carbohydrates as well as contact your medical practitioner or the nearest hospital.
Insulin Overdose Symptoms
Below is a list of the symptoms:
- Unsteady movements.
- Slurred speech.
- Sleep disturbances.
- Rapid heartbeat.
- Personality changes.
- Inability to concentrate.
- Depressed mood.
Glucose Insulin and Diabetes – Video Guide
With an even bigger insulin dose, the more serious symptoms can be :
- Seizures .
- Pale skin.
Call your healthcare team or a hospital whenever there is insulin overdose.
What are the most common causes of insulin overdose?
Below are given the usual reasons for insulin overdose:
- Miscalculation of needed insulin for a meal.
- Delaying or forgetting a meal after injection of insulin.
- Accidentally giving yourself two injections for a meal.
- Accidentally injecting a dosage for a big meal when you are going to have just a snack.
- The wrong type of insulin is injected. For instance, fast-acting insulin is used in place of basal insulin.
- Poor eyesight does not allow clear vision of indications on an insulin pen/syringe.
Treating Insulin Overdose
If there has been an insulin overdose, you should quickly consume easily absorbed simple refined carbohydrates, like glucose tablets or a glucose solution, and then some less easily absorbed carbohydrate, like bread, to make sure hypoglycemia does not occur after that.
Your blood sugar levels should be tested often and at regular times. If there has been an overdose of rapid acting insulin, testing with short intervals in between is necessary, much shorter intervals than if it were a slower acting insulin overdose. Ask your healthcare team for particular instructions on the best way to monitor your blood sugar level till recovery.
I accidentally injected rapid insulin when I should have injected basal insulin at bedtime, what action should I take?
If it is rapid insulin you have used, forget about sleep for the time being unless you have already consumed enough carbohydrates to stop the sugar levels from going down. If you cannot remember having taken sufficient carbohydrates, do not sleep but keep testing your levels of blood glucose until the effectiveness of the rapid insulin has worn off.
Tell someone living in the same house as you or phone to inform a friend about your overdose so that they can watch out for any signs of hypoglycemia. In the meantime, to prevent low blood glucose or hypoglycemia happening, eat sufficient carbohydrate. You must not sleep if the low blood sugar level causes you to feel sleepy and lethargic. Continue testing your blood sugar at short intervals and if not sleeping is a problem, call the nearest hospital for assistance.
Preventing Insulin Overdoses
Be careful with your calculations on the amount of insulin required for meals. To prevent the problems faced by an overdose, take your time to calculate correctly.
Below are some pointers for the prevention of insulin overdose:
- After an insulin injection, do not allow any delay in taking your food.
- Stop all activities when you wish to inject so that you will not be in the position to forget having had your injection.
- When there is a possibility of hypoglycemia happening, be careful with your injection. You should test your blood sugar to make sure it is at safe levels before injecting insulin.
- Request for assistance if poor vision makes it difficult to see the indications on the insulin pen’s dial or syringe. Refer to the diabetic retinopathy page in which is listed injection aid which people with poor eyesight can resort to.
see Insulin Uses